Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV+ and Hep 'C' and best drug combo
Jan 7, 2005

Hello,

When I was 33, in 1995, I had a routine hepatitis screening completed and it came back negative for Hep'A' and Hep'B' but I was postive for Hep 'C'. I soon underwent a liver biopsy (not fun) and had very minor liver deterioration ( 3% or less). I underwent either 6 months or a year (I can't remember now) of interferon self-injections, three times a week. At that time, it was not know that taking Ribavirin with the Interferon Injections was probably better. Bottom line, my Hep 'C' has remained "inactive" from what my doctors tell.

Now, for the HIV part. I was tested every year since 1988 through 1999 as HIV Neg. I was however with a partner (with my knowledge) who was HIV pos, then later, diagnosed with AIDS. In August of 1999, about 5 months after my 10 year relationship ended with partner, I was diagnosed with HIV also. I believe I was infected around Feb. 1999, because of my awful rash and flu like symptoms etc. I experience then. However, I still was somewhat stunned to find out after almost 10 years of practicing safe sex with my partner, that I would now become positive. Sorry for the background, but I thought it may help.

My initial CD4 test came back with 330 and my viral load was at about 50,000, so my doctor recommended active therapy and I began with Sustiva, Ziagen and Epivir. That has been my combo for the past five years and my CD4's have gone up as high as 950 but lately have been in the 500-600 range. I have been on sleeping aids and paxil for anxiety, for the past 5 or 6 years (with all the drama and stress, I could not sleep).

Now my physician, as of a few weeks ago, because my perscription watchdog adminstrator sent him a letter saying that I should not be on sleeping aids for this long, my doctor said that part of my sleeping problem may be due to the Sustiva. He recommended I switch to Viramune and take double the dose of Ziagen and he had recently (a few months earlier, switched me to Viread). I had a problem a week or so ago with sharp pain on both my sides of my body, on the other side of the abdomen and my face got really hot in the evening, like I had been snow skiing all day and had wind burn. I notified my doctor and he asked me if I had a rash and I told him no, just some mild itchiness around my sides. He said he did not think I was having an allergic reaction and recommended going up to my 14 day, two Viramune a day dosage and take a benadryl if I felt a rash or fever coming on and to let him know how I was doing. I asked my doctor before I started if my Hep 'C' condition would be affected by Viramune, because I heard it could be hard on the liver and/or kidneys. Now, I am starting to read that Ziagen is hard on the liver.

My question is by increasing my dosage of Ziagen up to twice a day, from the one a day I was taking and having switched from Sustiva to Viamune within the past few weeks, I am increasing my chances of liver/kidney problems to an unacceptable risk and would it have been better if I stayed with Sustiva and the lower dosage of Ziagen? (by the way, my doctor is having me come in every two weeks for blood work to check my liver and kidney functions. I have my second follow-up test next week. Sorry for the long, long question. I am just kind of anxious to make the best long term choice, if I still have one at this time. Thanks!!!!

Response from Dr. Pierone

It is not unreasonable to switch from Sustiva to Viramune under some circumstances. Sustiva can produce a chronic sleep disturbance and switching it out may help this problem. The challenge is that sleep disturbance is extremely common (as evidenced by my 4am postings) in the population and has many other causes.

The liver toxicity from Viramune is related to a hypersensitivity reaction and is not necessarily more common in someone with hepatitis C infection. Close monitoring of liver function tests is important and once someone gets by the first few months the risk of a liver reaction is much lower.

I am not sure why the dose of Ziagen was increased (were you originally on a low dose of 300mg daily?) and I assume the Epivir was stopped when you started the Viread, or was this added because of viral breakthrough?

With regard to hepatitis C, you were told the infection was inactive, but this should be confirmed. You should have a HCV RNA level (analogous to viral load for HIV) to see if the infection has been cleared or if you still have active infection. If the HCV infection is ongoing this should be evaluated with a HCV genotype and possibly a liver biopsy.

Hope this helps and let us know what happens.



Previous
ganciclovir or cidofovir?
Next
definition of full blown aids

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement